Alert archive / Michigan / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this areal flood warning at Jul 6, 2021, 8:28 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 8:28 PM EDT (00:28 UTC)
- Expired
- Jul 7, 2021, 2:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mecosta County, MI, Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WGUS43 KGRR 070028
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
828 PM EDT Tue Jul 6 2021
MIC107-123-070630-
/O.NEW.KGRR.FA.W.0003.210707T0028Z-210707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mecosta MI-Newaygo MI-
828 PM EDT Tue Jul 6 2021
The National Weather Service in Grand Rapids has issued a
* Flood Warning for...
Northern Mecosta County in central Michigan...
Northeastern Newaygo County in west central Michigan...
* Until 230 AM EDT Wednesday.
* At 828 PM EDT, As of 828 pm...radar shows heavy rain persisting
over the warned area with rainfall rates of 1 to 2 inches per
hour. A rainfall report of 4 inches has been received from 3
miles west of Hawkins. Flooding is ongoing or expected to begin
shortly in the warned area.
* The localized heavy rain will likely persist through 1100 pm.
Some locations that will experience flooding include...
Big Rapids, Mecosta, Canadian Lakes, Paris, Brohman, Hawkins,
Woodville, Rodney and Chippewa Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4361 8556 4361 8584 4381 8584 4381 8525
4361 8518
$$
MJS1 follow-up statement
083
WGUS83 KGRR 070153
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
953 PM EDT Tue Jul 6 2021
MIC107-123-070630-
/O.CON.KGRR.FA.W.0003.000000T0000Z-210707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mecosta MI-Newaygo MI-
953 PM EDT Tue Jul 6 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT WEDNESDAY FOR
NORTHERN MECOSTA AND NORTHEASTERN NEWAYGO COUNTIES...
At 953 PM EDT, The heaviest rain has shifted east of Big Rapids.
Several other showers and thunderstorms do exist upstream and could
add some additional rain to the region through midnight. Radar
estimates suggest that 4 to 5 inches of rain has fallen late this
afternoon into the evening across far northeast Newaygo County into
northwest Mecosta County. Earlier there was a report of 4 inches of
rain 3 miles west of Hawkins. Paris and Dalziel Creeks are likely
experiencing flooding.
Some locations that will experience flooding include...
Big Rapids, Mecosta, Canadian Lakes, Paris, Brohman, Hawkins,
Woodville, Rodney and Chippewa Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4361 8556 4361 8584 4381 8584 4381 8525
4361 8518
$$
MJSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Jul 6, 7:27 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 6, 7:27 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Grand Rapids MI 727 PM EDT Tue Jul 6 2021 LATEST UPDATE... Update/Aviation .SYNOPSIS... Issued at 330 PM EDT Tue Jul 6 2021 - Slow moving front brings chance of severe weather tonight and Wednesday - Fair Weather Late Thursday with rain chances increasing over the weekend && .UPDATE... Issued at 720 PM EDT Tue Jul 6 2021 Numerous showers and storms will be impacting the north half of the CWA through this evening. Marginal risk for severe weather exists with damaging winds the primary risk. Stalled out storms northwest of Big Rapids are likely leading to some urban and poor drainage impacts along with rises on the small streams. Wind shift is dropping southward from the Ludington region adding to the marine hazards. We did issue a small craft advisory earlier for the period of north winds over 15 knots tonight. && .DISCUSSION...(This evening through next Tuesday) Issued at 330 PM EDT Tue Jul 6 2021 - Slow moving front brings chance of severe weather tonight and Wednesday Surface cold front across northern Wisconsin slowly sags south through tomorrow. Similar to last evening, we will have to monitor radar trends this evening to see if convection could overcome lack of focus for lift as well as a bit of drying/subsidence in the late afternoon/early evening as shortwave ridging moves through prior to heights falling later this evening. CAPE values are similar to last evening, with areas of greater than 4000 J/kg and wind profiles are a little stronger with around 25 to 30 knots of deep layer shear. More favorable shear environment currently across Wisconsin weakens as it translates east tonight and the Convection Allowing Models such as the HRRR show convection following a similar course, affecting the northern half of our forecast area, along and north of I-96, between roughly 8 pm and 2 am. We expect a surface low to push east across Lower Michigan on Wednesday with strong to possible severe storms in the warm sector across the southern half of the forecast area during the afternoon. Some strong storms are also possible as the trailing cold front advances through Wednesday evening. - Fair Weather Late Thursday with rain chances increasing over the weekend Surface low pulls away with showers and thunderstorms ending Thursday morning across western zones and across the east during Thursday afternoon followed by cooler and drier air for Thursday and Friday. A blocky pattern develops over the weekend with Michigan in between an upper low to our west and an upper high over the SE CONUS. As the upper low slowly moves northeast, an advancing warm front could focus showers and thunderstorms across Lower Michigan from late Sunday into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 720 PM EDT Tue Jul 6 2021 Thunderstorms to the west of Muskegon are tracking east northeast and it looks like they will impact that TAF site over the next 2 hours. Gusty winds that shift to the north northwest for a period look likely to happen. Further east for KGRR it appears the storms may stay just north of that site this evening...so VCTS was used. Will need to monitor trends closely though. For Wednesday storms should redevelop during the day. It may take til the afternoon for them to reach the TAF sites in Southwest Lower MI. MVFR and possible IFR cloud cover could move in during the day or in the afternoon. && .MARINE... Issued at 330 PM EDT Tue Jul 6 2021 Some choppy waves are expected around Big and Little Sable Points this evening with waves 2 to 4 feet and some winds gusting over 30 knots in thunderstorms through the evening. Elsewhere, winds and waves should remain in the 1 to 3 feet range. Thunderstorms are possible north of Grand Haven through the evening and then further south on Wednesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ849. && UPDATE...MJS SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...MJS MARINE...Ostuno
Hazardous weather outlook, Jul 6, 6:44 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 644 pM EDT Tue Jul 6 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 644 pM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Thunderstorms this evening and into tonight could be strong to severe. mainly across Central Lower Michigan. Damaging winds are the main threat. Locally heavy rain could lead to urban and poor drainage flooding along with rapid rises on small streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are once again expected on Wednesday with the best chances occurring in the afternoon and evening along and especially south of Interstate 96. A few storms may once again reach strong to severe levels. The threat of locally heavy rain will continue both Wednesday and Wednesday night as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 644 pM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Thunderstorms will be possible over Lake Michigan both today and tonight. Storms will be most numerous from this evening into tonight. Some storms may contain winds in excess of 35 knots. Winds and waves may be hazardous to small craft around Big Sable Point area through the night. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue over Lake Michigan both Wednesday and Wednesday night. Some storms Wednesday afternoon and evening may contain wind gusts in excess of 35 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE mjs
In the hours before
Local storm report, Jul 6, 5:14 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 2 SE HERSEY 43.82N 85.41W
07/06/2021 M37 MPH OSCEOLA MI MESONET
MESONET STATION AS071 HERSEY.
&&
MWSSpecial weather statement, Jul 6, 6:00 PM EDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 600 PM EDT Tue Jul 6 2021 MIZ052-062245- Gratiot- 600 PM EDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRATIOT COUNTY... At 600 PM EDT, a strong thunderstorm was located near St. Louis, or near Alma. The storm is nearly stationary. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Alma... St. Louis... Forest Hill... Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4339 8473 4346 8474 4346 8459 4338 8460 TIME...MOT...LOC 2200Z 261DEG 4KT 4342 8466 OSTUNO
Local storm report, Jul 6, 6:29 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 NW BIG RAPIDS 43.72N 85.50W
07/06/2021 M40 MPH MECOSTA MI AWOS
AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD
ARPT.
&&
MWSSpecial weather statement, Jul 6, 7:01 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT Tue Jul 6 2021
MIZ037-038-062345-
Lake-Mason-
701 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAKE AND MASON
COUNTIES...
At 701 PM EDT, a strong thunderstorm was located near Ludington,
moving east at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Ludington... Baldwin... Ludington SP...
Scottville... Fountain... Free Soil...
Hamlin Lake... Custer... Wolf Lake...
Irons... Walhalla... Sauble Lakes...
Big Star Lake...
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4383 8579 4384 8643 4393 8645 4393 8643
4394 8644 4395 8644 4394 8646 4397 8646
4403 8651 4406 8651 4409 8648 4416 8587
TIME...MOT...LOC 2301Z 260DEG 32KT 4400 8650
OSTUNOLocal storm report, Jul 6, 8:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HEAVY RAIN 3 W HAWKINS 43.80N 85.65W
07/06/2021 M4.00 INCH NEWAYGO MI PUBLIC
&&
MWSLocal storm report, Jul 6, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT TUE JUL 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST 4 WNW ROOSEVELT PARK 43.22N 86.35W
07/06/2021 M32 MPH LMZ847 MI MESONET
MESONET STATION XMSK MUSKEGON NORTH
BREAKWATER LIGHT.
&&
MWSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:21 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Montcalm, Osceola | 54 min |
| Jul 7, 12:13 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 11 more | 4 hr |
| Jul 7, 12:54 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 66 min |
| Jul 7, 1:18 PM EDT | Tornado Warning | GRR | Clinton, Gratiot | 27 min |
| Jul 7, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 13 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 38 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 77 min |
| Jul 7, 4:01 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 119 min |
| Jul 7, 4:15 PM EDT | Areal Flood Advisory | GRR | Calhoun | 2 hr |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 24 min |
| Jul 7, 5:12 PM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Ingham, Jackson | 2 hr |
| Jul 7, 5:18 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 27 min |
| Jul 7, 5:33 PM EDT | Areal Flood Advisory | GRR | Lake, Osceola | 4 hr |
| Jul 7, 6:03 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 117 min |
| Jul 7, 6:17 PM EDT | Special Weather Statement | GRR | Clinton | 58 min |
| Jul 7, 6:44 PM EDT | Special Weather Statement | GRR | Barry | 31 min |
Nearby
Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.